What is the role of increased lactate levels due to beta-adrenergic agents (albuterol) in the management of chronic obstructive pulmonary disease (COPD)?

Updated: Aug 15, 2019
  • Author: Paul Kleinschmidt, MD; Chief Editor: Barry E Brenner, MD, PhD, FACEP  more...
  • Print
Answer

With the use of beta-adrenergic agents during acute exacerbations (eg, albuterol), there can be a notable increase in serum lactate levels, which can confuse the clinical picture.

Albuterol functions by activating beta2-adrenergic receptors on airway smooth muscles, stimulating adenyl cyclase and increasing production of cyclic adenosine monophosphate (cAMP), causing relaxation of the smooth muscle and bronchodilation. Beta-2 receptor activation produces excess glycogenolysis and lipolysis. Increased glycogenolysis eventually leads to increased concentrations of pyruvate. Pyruvate is converted to acetyl coenzyme A (CoA), which enters the citric acid cycle. If pyruvate does not enter this aerobic pathway, it is converted to lactate instead, thereby potentially causing lactic acidosis. In addition, an increased lipolysis also increases acetyl CoA concentration through a different pathway. An increased acetyl CoA concentration potentially further inhibits pyruvate oxidation to acetyl CoA and leads to excess pyruvate. Finally, beta-2 receptor stimulation also inhibits the pyruvate dehydrogenase complex, and this might even further limit the rate that pyruvate is oxidized to acetyl CoA. [4] It is also thought that albuterol creates a hyperadrenergic state. High levels of these catecholamines can aggravate hyperlactatemia by reducing tissue perfusion and overstimulating the beta-2 adrenoceptor. [5] This, in turn, enhances glycogenolysis and gluconeogenesis and subsequently increases glycolysis and pyruvate production.

This is important to remember during treatment for COPD exacerbations. Patients with wheezing are usually initially treated with albuterol, among other strategies (see Treatment). When a patient has had too much albuterol and a subsequent increase in lactic acid, it creates a paradoxical picture. The bronchospasm may improve, but the patient may appear more dyspneic or tachypneic. Initially with the increased respiratory rate, patients are physiologically compensating for the metabolic acidosis that is occurring. This may lead providers to interpret these signs and symptoms as worsening asthma and therefore give more albuterol, which may not be indicated.

Astute clinical observation of the patient, repeated reexamination of the breath sounds, and discussion with the patient of how he or she is feeling should be part of the basics of treatment with these patients. This will most often yield a much better clinical picture of response to treatment than relying on a simple lactate level.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!